Simvastatin Vs. My Mind
It’s difficult to write this. In fact, it’s difficult to write anything recently.
Until a few days ago, I had absolutely no idea that the cognitive malfunctioning I’ve been experiencing was due to a cholesterol-lowering medicine I’d been prescribed close to two years ago.
Within months after being prescribed it, I could feel a difference in my mind. I no longer felt “all there.” It’s very frustrating to try to explain this in words because it’s introspective and subjective. I’m a writer, extremely introspective, and also introverted. It’s been my business to know my mind and to use it as a tool to earn a living.
Like I said, I had a sense that something was missing. But I couldn’t tell what it was. I still, in fact, can’t.
But this is what I do know:
1) I’ve felt mentally neutered since being on the statin
2) My ability to easily compose a satisfying (to me!) sentence is gone
3) My ability to fix an unsatisfying sentence is gone
4) My short-term memory has decreased drastically, especially in the past 2-3 months
5) My agility with words has diminished significantly; if I need a word, I can’t find it in my head
6) My train of thought disappears into a mist so I can no longer find the destination I started out to reach (that happened with this Oprah post; if it seemed to end abruptly, now you know why!)
6) My small and poor math abilities have withered and become catastrophically bad
7) I don’t know what else — and that is perhaps the worst part.
It has taken nearly two years for the impact of the statin medication to reach a point where it had me wondering if I was developing Alzheimer’s, or had cerebral arteries that were clogging up, or … I can’t think of what else. I’ve lost the destination.
And now I sit here, having stopped taking the medication (something my primary care doctor won’t know for two weeks), wondering if it will take two more years for me to get my mind back.
In that ABC News video, based on this Wall Street Journal report, a woman experiencing mental degradation from her statin medication had a reversal of effects within eight days. I was off my statin at one time for two weeks and still felt my mind was … not right (I couldn’t find the word I really needed there).
Now I’m going to make an all-out triage effort to raise my cholesterol as much as possible as soon as possible.
This idea will probably horrify any medical specialists who read this. Too bad. It’s my mind and you just don’t know what’s it like to be like this. I think if you did know, if it happened to you, you’d want to kill yourself. Because your mind contains more than mine most likely does — years of medical training and practiced skill — you would lose much more in a percentage basis comparison.
So, that’s where things stand right now. Whatever conclusion I was reaching for has disappeared in the mental mist.